SIR: Catatonia is a neuropsychiatric syndrome, characterized by motor and behavioral symptoms, that occurs in many psychiatric and medical disorders. Lorazepam and ECT therapy are considered the treatments of first choice for catatonia; however, about 30% of patients do not respond to these interventions. The use of neuroleptics in patients with catatonia should be restricted because they bear an increased risk of inducing neuroleptic malignant syndrome in these patients and may worsen some catatonic symptoms.1,2 Carbamazepine has been reported to resolve catatonic stupor in a single case study.3
In this letter, we report the successful treatment of a catatonic schizophrenic patient with intravenous valproate.
M.T. is a 38-year-old man who had been diagnosed with catatonic schizophrenia at age 18. He required, on average, 10 admissions per year. The acute phases were characterized by motor excitement; impulsive aggression; groping; stereotypies; iterations; impulsive behaviors such as binge eating, pica, and public nudity and masturbation; grimacing; vocal utterances (screaming); negativism; and gegenhalten. Neurological and medical disorders had been excluded. In the short intervals between acute phases, he exhibited severe negative symptoms accompanied by mannerisms and bizarre behaviors. The patient had been treated unsuccessfully with typical and atypical neuroleptics during previous hospitalizations and had shown minimal sedation on up to 12 mg/day of lorazepam both orally and intravenously. His legal representative had not agreed to ECT treatment.
During the index admission, oral administration of medication had not been possible because the patient was unable to open his mouth or to swallow due to extreme rigidity, negativism, and gegenhalten. Because of the previous treatment failures, we started a regimen of high-dose intravenous valproic acid monotherapy. On day 1, the patient received 4,000 mg/day of valproic acid, followed by a reduction of catatonic symptoms of 30% (measured by a systematic rating scale for catatonia4). On day 2, the patient received 3,000 mg/day of lorazepam followed by an additional 20% symptom reduction. On day 3, the dose was reduced to 2,500 mg/day, and on day 4, 1,800 mg/day were administered, resulting in a symptom reduction of 90%. The patient tolerated the treatment well and was finally able to take medication orally. He was maintained on 900 mg/day of valproate (plasma level 60 μg/l) and has not required any admissions for acute catatonic symptoms for 6 months.
This is the first report of successful intravenous valproic acid monotherapy in severe catatonic schizophrenia. We have since successfully treated 3 more cases with a similar regimen.
Although the etiology of the complex catatonic syndrome is not known, some symptoms have been associated with deficiency of gamma-aminobutyric acid (GABA).5 Valproic acid increases central GABAergic transmission by inhibiting GABA catabolism, stimulation of GABA synthesis, and potentiation of postsynaptic GABAergic effects6 and may thus lead to amelioration of catatonic symptoms. It would certainly be worthwhile to investigate the use of valproic acid in the acute and even prophylactic treatment of catatonia more systematically, as this agent may provide an effective and safe alternative in treatment nonresponders with a severe catatonic syndrome.